Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Phoenix, AZ

July 27, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2022, 4:28 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 4:28 PM MST (23:28 UTC)
Expired
Jul 27, 2022, 10:00 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 120 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS55 KPSR 272328
FFWPSR
AZC007-280330-
/O.NEW.KPSR.FF.W.0037.220727T2328Z-220728T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
428 PM MST Wed Jul 27 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 830 PM MST.

* At 428 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding are areas near 
  and north of San Carlos including the Cassadore and Blue River 
  burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3333 11045 3337 11046 3342 11053 3350 11050
      3356 11044 3357 11035 3354 11022 3344 11023
      3344 11027 3343 11030 3343 11034 3341 11035
      3340 11037 3341 11038 3340 11041 3339 11042
      3338 11044 3336 11045 3335 11044

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
3 follow-up statements
589 
WGUS75 KPSR 280038
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
538 PM MST Wed Jul 27 2022

AZC007-280330-
/O.CON.KPSR.FF.W.0037.000000T0000Z-220728T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
538 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS 
EVENING FOR GILA COUNTY...

At 538 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3333 11045 3337 11046 3342 11053 3350 11050
      3356 11044 3357 11035 3354 11022 3344 11023
      3344 11027 3343 11030 3343 11034 3341 11035
      3340 11037 3341 11038 3340 11041 3339 11042
      3338 11044 3336 11045 3335 11044

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
676 
WGUS55 KPSR 280258
FFWPSR
AZC007-280500-
/O.EXT.KPSR.FF.W.0037.000000T0000Z-220728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
758 PM MST Wed Jul 27 2022

The National Weather Service in Phoenix has extended the

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1000 PM MST.

* At 758 PM MST, Doppler radar indicated thunderstorms produced 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  were observed. Enhanced flow continues down the San Carlos River, 
  resulting in some impassable low water crossings.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and river gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include rural 
  areas of Gila County and the San Carlos River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3333 11045 3337 11046 3342 11053 3350 11050
      3356 11044 3357 11035 3354 11022 3344 11023
      3344 11027 3343 11030 3343 11034 3341 11035
      3340 11037 3341 11038 3340 11041 3339 11042
      3338 11044 3336 11045 3335 11044

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DH
309 
WGUS75 KPSR 280450
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
950 PM MST Wed Jul 27 2022

AZC007-280500-
/O.EXP.KPSR.FF.W.0037.000000T0000Z-220728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
950 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR 
GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Friday for portions 
of south central Arizona and southwest Arizona.

LAT...LON 3333 11045 3337 11046 3342 11053 3350 11050
      3356 11044 3357 11035 3354 11022 3344 11023
      3344 11027 3343 11030 3343 11034 3341 11035
      3340 11037 3341 11038 3340 11041 3339 11042
      3338 11044 3336 11045 3335 11044

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:17 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 1:17 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Wed Jul 27 2022

.SYNOPSIS...
A flood watch remains in effect for much of the area. An
abundance of moisture will allow any showers and storms that
develop to quickly produce copious amounts of rainfall. The
highest chances for showers and storms will reside over Arizona's
higher terrain today. Shower and thunderstorm chances will
increase over the lower deserts late this week and through the
weekend as waves of energy interact with humid conditions. High
temperatures will generally remain at or below normal, thanks to
this monsoon pattern.

&&

.DISCUSSION...
Still juicy out there, with this morning's sounding showing 2.04
inches of precipitable water, which is greater than the max moving
average for the day. Plenty of daytime heating will keep
instability elevated today, with mesoscale analysis showing
1000-1500 J/kg MLCAPE and very little CIN over much of south-
central Arizona.

Activity across northern Arizona was able to send a pretty decent
outflow boundary towards the lower deserts this afternoon, which
has been triggering more convection across the northern half of
the Phoenix metro. With exceptionally slow steering flow, this
activity is barely moving and most of these cells are producing
rainfall rates of at least 1-2 inches per hour. Thus, flash
flooding will remain the biggest risk for the remainder of the
afternoon. We could see strong winds around 30 mph with any storm
as well and the HREF has less than a 10% chance of wind speeds
exceeding 35 mph today and tonight. We expected scattered coverage
of showers and storms, mainly across south-central Arizona and La
Paz county in southwest Arizona, to continue until 4 or 5 pm MST
this afternoon, before we see quieter conditions. As we’ve seen
the past several mornings, there continues to be indications of a
lingering MCV overnight into tomorrow morning bringing some
additional showers to south-central Arizona.

&&

.PREVIOUS DISCUSSION....

While there are some subtle changes in the pattern over the next
several days, you have to look closely to see them. The overall
setup is fairly stagnant: a moisture-laden troposphere is stuck in
place. Meanwhile, AZ will sit beneath weak cyclonic flow in the
mid-levels through at least the first portion of the weekend.
Lapse rates are unimpressive above the BL, so MLCAPE values will
range from 500-1500 J/kg most of the time.

One distinct wave of energy is readily apparent on WV this
morning just to the S of ELP. This feature is forecast to slowly
churn its way westward along the Intl Border between now and
Saturday, enhancing our PoPs from late Thu through Sat. After
coordination with neighboring offices, the flood watch has been
extended through Thursday night and may eventually be needed
beyond that time as well.

From Sunday into early next week, confidence is rather
undesirable as forcing mechanisms are essentially indiscernible
this far out in time. Ridging is forecast to amplify to our north,
and ample moisture will still reside across the region. Iso/Sct
storms remain in the forecast, and if we can pick up some
enhancement to the easterly mid-level flow, storm motions will
likely originate over the AZ high terrain before descending into
the lower deserts. All monsoon hazards will remain on the table.

MaxT's remain near (SE Cali) to below (elsewhere) normal for the
time of year through the period. At PHX, NBM probabilities give us
a daily 40% - 70% chance of remaining below 100F through Monday.

&&

.AVIATION...Updated 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
After some nearby showers this morning, most of the showers and
isolated storms have shifted away from the terminals. Similar to
previous days, conditions remain favorable for pop up isolated
storms with heavy rainfall again later this afternoon into this
evening. Forecast confidence still remains low on whether any
storms will impacts the terminals, only around a 20 percent chance
right now. Something that will need to be monitored. Anticipating
another round of morning showers on Thursday, confidence enough
for VCSH late tonight through the morning. Otherwise, mainly
scattered mid clouds and scattered to broken high clouds will
persist through the forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Persistent southeast to south winds are expected at both
terminals. The terminals will see some scattered to broken high
clouds through the forecast period, but most of the storms are
currently expected to remain east of the area.

&&

.FIRE WEATHER...
MinRH values will feature a gradient from 25-35% over SW AZ and
SE CA to 30-45% near Phoenix and points eastward. Overnight
recovery will remain good, highest values (55% +) from PHX
eastward. Wetting rains will be concentrated mostly over high
terrain today. A flood watch is in effect for portions of La Paz
and all of Gila, Pinal, and Maricopa Co's through tonight. From
Thursday through early next week, rain/storm chances will be
highest over the Arizona high terrain (50-70%), lessening to
10-30% chances nearer to the CO Valley and SE Cali. Winds will
generally remain light, save for brief gusts near any stronger
storms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Thursday night for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Feldkircher
PREVIOUS DISCUSSION...Heil
AVIATION...Frieders
FIRE WEATHER...Heil

In the hours before

Special weather statement, Jul 27, 11:44 AM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Wed Jul 27 2022

AZZ537-541-542-271930-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
1144 AM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa County
through 1230 PM MST...

At 1142 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wittmann, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could cause localized
         flooding.

Locations impacted include...
Surprise, Wittmann, Sun City West, Beardsley, Lake Pleasant and
Vistancia.

This includes the following highways...
US Highway 60 between mile markers 129 and 139.
AZ Route 74 between mile markers 5 and 26.
AZ Route 303 between mile markers 119 and 123, and between mile
markers 126 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 11232 3377 11219 3364 11247 3394 11260
      3396 11258
TIME...MOT...LOC 1842Z 331DEG 6KT 3386 11244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 12:07 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1207 PM MST Wed Jul 27 2022

AZZ537-541-542-545-271945-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-
1207 PM MST Wed Jul 27 2022

...Strong thunderstorms will impact portions of Maricopa County
through 1245 PM MST...

At 1206 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Rock Springs to near Lake Pleasant to near
Wittmann. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could cause localized
         flooding.

Locations impacted include...
Surprise, New River, Wittmann, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 241.
US Highway 60 between mile markers 128 and 136.
AZ Route 74 between mile markers 3 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 11197 3371 11213 3370 11249 3388 11260
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 1906Z 320DEG 8KT 3404 11215 3384 11224 3383 11246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 1:03 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Wed Jul 27 2022

AZZ541-545-547-549-272045-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
103 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa County
through 145 PM MST...

At 101 PM MST, Doppler radar was tracking a strong thunderstorm near
McDowell Mountain Park, or 7 miles northeast of Scottsdale, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could produce localized
         flooding.

Locations impacted include...
Scottsdale, Fountain Hills, Rio Verde, McDowell Mountain Park and
Fort McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3376 11193 3388 11177 3373 11156 3356 11174
TIME...MOT...LOC 2001Z 320DEG 19KT 3377 11179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 1:48 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 PM MST Wed Jul 27 2022

AZZ547-549-552-555-558-272130-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
148 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm over
Lost Dutchman State Park, or near Apache Junction, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and very heavy rainfall expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Very heavy rainfall in a short period of
         time could produce localized flooding.

Locations impacted include...
Apache Junction, Gold Canyon, Superstition Mountains, Gold Camp,
Kings Ranch, Lost Dutchman State Park and Goldfield.

This includes US Highway 60 between mile markers 199 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 11155 3353 11149 3349 11125 3329 11142
TIME...MOT...LOC 2046Z 304DEG 10KT 3346 11146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 4:14 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Wed Jul 27 2022

AZZ556-558-560>563-280000-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
414 PM MST Wed Jul 27 2022

...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 500 PM MST...

At 414 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cedar Creek to 9 miles
southwest of Hilltop to 7 miles northwest of Christmas. Movement was
northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Hilltop, Sawmill,
Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 238 and 297.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 156 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11042 3314 11060 3315 11063 3310 11069
      3326 11096 3336 11097 3364 11092 3368 11084
      3366 11078 3379 11068 3385 11056 3382 11050
      3383 11033 3370 11016
TIME...MOT...LOC 2314Z 134DEG 23KT 3382 11033 3354 11055 3316 11079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MSTSpecial Weather StatementPSRGila58 min
Jul 26, 6:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila119 min
Jul 26, 7:06 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma114 min
Jul 26, 7:45 PM MSTSpecial Weather StatementPSRLa Paz60 min
Jul 26, 8:22 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 26, 10:27 PM MSTSpecial Weather StatementPSRPinal63 min
Jul 27, 5:26 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 27, 11:44 AM MSTSpecial Weather StatementPSRMaricopa46 min
Jul 27, 12:07 PM MSTSpecial Weather StatementPSR38 min
Jul 27, 12:47 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa71 min
Jul 27, 1:03 PM MSTSpecial Weather StatementPSR42 min
Jul 27, 1:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 27, 1:48 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 27, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 27, 4:34 PM MSTSevere Thunderstorm WarningPSRGila41 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.